Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 49, NWS Wakefield, VA

April 9, 1998Isle of Wight County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 9, 1998, 6:33 PM EDT for Isle of Wight County, Virginia. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 1998, 6:33 PM EDT (22:33 UTC)
Expired
Apr 9, 1998, 6:50 PM EDT
In force
17 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Isle of Wight County, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 1:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 092233 RRA
SVRAKQ
VAC093-092250-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
633 PM EDT THU APR 9 1998


THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 650 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN VIRGINIA

   ...NORTHERN ISLE OF WIGHT COUNTY


AT 631 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 12 MILES WEST NORTHWEST OF SMITHFIELD MOVING EAST AT
35 MPH.

THIS STORM IS EXPECTED TO MOVE ACROSS NORTHERN ISLE OF WIGHT COUNTY
BEFORE 650 PM...MAINLY FROM SMITHFIELD ON NORTH.


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH
AND LARGE...DESTRUCTIVE HAIL. DEADLY LIGHTNING...AND VERY HEAVY
RAIN ARE ALSO POSSIBLE. REPORT SEVERE WEATHER TO EMERGENCY
OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.

ALBRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 9:48 AM EDT, 8 hours 45 minutes earlier.

Area forecast discussion, Apr 9, 9:48 AM EDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
948 AM EDT THU APR 09 1998

DISCN:
12Z ANALS SHOWS CDFNT ACRS THE EXTRME WRN WV/SW VA. ALL QUIET ATTM
AS REMAINING FIRST ROUND OF SHRAS IN THE CWA OVR PTNS OF SE VA
AND NE NC...SHRAS IN ASSN WITH WMFNT TO THE N OF THE FA. WL CONT
WITH PREVIOUS THINKING AS FAR AS TSTM ACTIVITY FOR THIS AFTN IS
CONCERNED. 12Z SOUNDINGS NOT ALL THAT IMPRESSIVE BUT NEITHER WERE
THEY LAST WEEK WHEN WE GOT TWISTERS ACRS PORTIONS OF THE AREA.
MODIFIED GSO AND WAL SOUNDINGS PUT WET-BULB ZERO VALUES AT 10500 AND
9800 FEET RESPECTIVELY WITH A MARGINAL HEL VALUE OF 113...HOWEVER
LI/S ARE AT -6 AND -2. THINK THAT ANY SVR ACTIVITY TDY WILL BE DUE TO
THE GOOD UPPER LVL DYNAMICS...HTG WL NOT BE AS MUCH A FACTOR WI THIS
SYSTEM...BUT ANY BRKS WUD INCRS OUR SVR CHCS. IF CLD CVR HOLDS TEMPS
WL LIKELY GET INTO THE 70S IN MOST AREAS DONT XPCT ANY 80S TDY.

CWF: SEE WRKMAR

RIC 77/47/55 762  SBY 73/42/52 762
ORF 78/50/53 763  ECG 79/53/58 763 64

KLL

In the hours before

Special weather statement, Apr 9, 5:20 PM EDT, 1 hour 13 minutes before
VAZ070-071-092150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
520 PM EDT THU APR 9 1998

...THUNDERSTORMS MOVING INTO THE RICHMOND METRO AREA...

AT 515 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A CLUSTER OF
STRONG THUNDERSTORMS ACROSS CENTRAL VIRGINIA...MAINLY AOUBT 10 MILES
WEST OF THE CITY OF RICHMOND. THE THUNDERSTORMS WERE MOVING EAST 30
MPH AND WILL BE CROSSING THE NORTHERN HALF OF CHESTERFIELD COUNTY IN
ADDITION TO HENRICO COUNTY INCLUDING THE CITY OF RICHMOND BEFORE 545
PM. STRONG GUSTY WINDS TO 40 TO 45 MPH...SMALL HAIL AND EXTREMELY
HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS WHICH
MAY FLOOD QUICKLY IN VERY HEAVY RAIN.

ALBRIGHT
Special weather statement, Apr 9, 5:20 PM EDT, 1 hour 13 minutes before
VAZ070-071-092150-

SPECIAL WEATHER STATEMENT...CORRECTED 1ST PARAGRAPH
NATIONAL WEATHER SERVICE WAKEFIELD VA
520 PM EDT THU APR 9 1998

...THUNDERSTORMS MOVING INTO THE RICHMOND METRO AREA...

AT 515 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A CLUSTER OF
STRONG THUNDERSTORMS ACROSS CENTRAL VIRGINIA...MAINLY ABOUT 10
MILES WEST OF THE CITY OF RICHMOND. THE THUNDERSTORMS WERE MOVING
EAST 30 MPH AND WILL BE CROSSING THE NORTHERN HALF OF CHESTERFIELD
COUNTY IN ADDITION TO HENRICO COUNTY INCLUDING THE CITY OF RICHMOND
BEFORE 545 PM. STRONG GUSTY WINDS TO 40 TO 45 MPH...SMALL HAIL AND
EXTREMELY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS WHICH
MAY FLOOD QUICKLY IN VERY HEAVY RAIN.
Special weather statement, Apr 9, 6:10 PM EDT, 23 minutes before
VAZ063-071>073-078-081>086-089>091-093-094-092310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
610 PM EDT THU APR 9 1998

...THUNDERSTORMS REDEVELOPING ACROSS EAST CENTRAL VIRGINIA...

AT 605 PM...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERAL CLUSTERS
OF THUNDERSTORMS DEVELOPING ACROSS EAST CENTRAL VIRGINIA...MAINLY
ALONG AND EAST OF I95 FROM RICHMOND TO AROUND PETERSBURG ON EAST TO
THE WESTERN SHORE OF THE CHESAPEAKE BAY. THE THUNDERSTORMS WERE
MOVING EAST 30 MPH. THE THUNDERSTORMS WILL CONTINUE ACROSS EAST
CENTRAL VIRGINIA ABOUT 730 PM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS WHICH
MAY FLOOD QUICKLY IN VERY HEAVY RAIN.
Special weather statement, Apr 9, 6:10 PM EDT, 23 minutes before
VAZ063-071>073-078-081>086-089>091-093-094-092310-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
610 PM EDT THU APR 9 1998

...THUNDERSTORMS REDEVELOPING ACROSS EAST CENTRAL VIRGINIA...

AT 605 PM...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERAL CLUSTERS
OF THUNDERSTORMS DEVELOPING ACROSS EAST CENTRAL VIRGINIA...MAINLY
ALONG AND EAST OF I95 FROM RICHMOND TO AROUND PETERSBURG ON EAST TO
THE WESTERN SHORE OF THE CHESAPEAKE BAY. THE THUNDERSTORMS WERE
MOVING EAST 30 MPH. THE THUNDERSTORMS WILL CONTINUE ACROSS EAST
CENTRAL VIRGINIA ABOUT 730 PM.

SOME OF THESE STORMS WILL CONTAIN SMALL HAIL AND GUSTY WINDS TO 40
OR 45 MPH...IN ADDITION TO FREQUENT LIGHTNING AND VERY HEAVY RAIN.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS WHICH
MAY FLOOD QUICKLY IN VERY HEAVY RAIN.

ALBRIGHT
Special weather statement, Apr 9, 6:10 PM EDT, 23 minutes before
VAZ063-071>073-078-081>086-089>091-093-094-092310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
610 PM EDT THU APR 9 1998

...THUNDERSTORMS REDEVELOPING ACROSS EAST CENTRAL VIRGINIA...

AT 605 PM...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERAL CLUSTERS
OF THUNDERSTORMS DEVELOPING ACROSS EAST CENTRAL VIRGINIA...MAINLY
ALONG AND EAST OF I95 FROM RICHMOND TO AROUND PETERSBURG ON EAST TO
THE WESTERN SHORE OF THE CHESAPEAKE BAY. THE THUNDERSTORMS WERE
MOVING EAST 30 MPH. THE THUNDERSTORMS WILL CONTINUE ACROSS EAST
CENTRAL VIRGINIA ABOUT 730 PM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS WHICH
MAY FLOOD QUICKLY IN VERY HEAVY RAIN.
Special weather statement, Apr 9, 6:10 PM EDT, 23 minutes before
VAZ063-071>073-078-081>086-089>091-093-094-092310-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
610 PM EDT THU APR 9 1998

...THUNDERSTORMS REDEVELOPING ACROSS EAST CENTRAL VIRGINIA...

AT 605 PM...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERAL CLUSTERS
OF THUNDERSTORMS DEVELOPING ACROSS EAST CENTRAL VIRGINIA...MAINLY
ALONG AND EAST OF I95 FROM RICHMOND TO AROUND PETERSBURG ON EAST TO
THE WESTERN SHORE OF THE CHESAPEAKE BAY. THE THUNDERSTORMS WERE
MOVING EAST 30 MPH. THE THUNDERSTORMS WILL CONTINUE ACROSS EAST
CENTRAL VIRGINIA ABOUT 730 PM.

SOME OF THESE STORMS WILL CONTAIN SMALL HAIL AND GUSTY WINDS TO 40
OR 45 MPH...IN ADDITION TO FREQUENT LIGHTNING AND VERY HEAVY RAIN.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS WHICH
MAY FLOOD QUICKLY IN VERY HEAVY RAIN.

ALBRIGHT

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:17 PM EDTSevere Thunderstorm WarningAKQAmelia33 min
Apr 8, 8:21 PM EDTSevere Thunderstorm WarningAKQLunenburg, Mecklenburg34 min
Apr 8, 8:33 PM EDTSevere Thunderstorm WarningAKQBrunswick47 min
Apr 8, 9:53 PM EDTSevere Thunderstorm WarningAKQWestmoreland17 min
Apr 8, 10:08 PM EDTSevere Thunderstorm WarningAKQLouisa32 min
Apr 8, 10:15 PM EDTSevere Thunderstorm WarningAKQCaroline20 min
Apr 8, 10:21 PM EDTSevere Thunderstorm WarningAKQWestmoreland19 min
Apr 8, 10:36 PM EDTSevere Thunderstorm WarningAKQEssex19 min
Apr 8, 10:41 PM EDTSevere Thunderstorm WarningAKQWestmoreland19 min
Apr 9, 2:20 PM EDTSevere Thunderstorm WarningAKQChesterfield, City of Richmond35 min
Apr 9, 2:25 PM EDTSevere Thunderstorm WarningAKQHanover, King William35 min
Apr 9, 2:38 PM EDTSevere Thunderstorm WarningAKQHenrico, New Kent32 min
Apr 9, 2:48 PM EDTSevere Thunderstorm WarningAKQKing and Queen17 min
Apr 9, 3:17 PM EDTSevere Thunderstorm WarningAKQLancaster, Richmond33 min
Apr 9, 3:17 PM EDTSevere Thunderstorm WarningAKQEssex, Middlesex33 min
Apr 9, 3:37 PM EDTSevere Thunderstorm WarningAKQNorthumberland18 min
Apr 9, 3:43 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk32 min
Apr 9, 3:54 PM EDTSevere Thunderstorm WarningAKQYork21 min
Apr 9, 3:54 PM EDTSevere Thunderstorm WarningAKQGloucester21 min
Apr 9, 3:58 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth37 min
Apr 9, 4:06 PM EDTSevere Thunderstorm WarningAKQMathews19 min
Apr 9, 4:14 PM EDTTornado WarningAKQCity of Chesapeake, City of Virginia Beach36 min
Apr 9, 4:32 PM EDTSevere Thunderstorm WarningAKQAccomack, Northampton33 min
Apr 9, 6:16 PM EDTSevere Thunderstorm WarningAKQSurry19 min
Apr 9, 6:47 PM EDTSevere Thunderstorm WarningAKQCity of Newport News33 min
Apr 9, 7:04 PM EDTTornado WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth31 min
Apr 9, 7:04 PM EDTTornado WarningAKQCity of Suffolk31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.